Oklahoma, 2023

Damaging Winds in Oklahoma, July 21, 2023

July 21, 2023 · NWS OUN · 7 events in 2 counties and zones

A robust mesoscale convective system (MCS)/bow echo swept across portions of northern Oklahoma during the early morning hours of the 21st. An intense mesovortex emerged across portions of Garfield County and produced measured (significant) severe wind gusts and damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A robust mesoscale convective system (MCS)/bow echo swept across portions of northern Oklahoma during the early morning hours of the 21st. An intense mesovortex emerged across portions of Garfield County and produced measured (significant) severe wind gusts and damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 21, 1:18 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 21, 1:18 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
218 AM CDT Fri Jul 21 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 216 AM CDT Fri Jul 21 2023

An area of lingering showers and thunderstorms is expected to exit
northeast parts of the area by late morning. Otherwise, a cold front
will continue to push south through southern Oklahoma into north
Texas this morning with a nice cool down in its wake across much of
the area today. Most locales will be some 10 to perhaps 15 degrees
cooler than what was seen Thursday. Drier air will also filter south
across the area giving a short respite from the humidity.

By late today another area of storms is expected to develop across
northeast New Mexico into northwest Texas. Although much of this
activity is expected to remain west of the area, there is a small
chance for this activity to make a run at far southwest Oklahoma and
western north Texas Friday night. With the drier air in place
overnight low will drop into the low to middle 60s across much of
the area with a few upper 50s across the north.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 216 AM CDT Fri Jul 21 2023

Northwest flow does look to continue through the weekend, but most
models either keep the precip along with higher terrain to our west
or to our northeast. As we go into next week, upper ridge builds
east, bringing and end to the chances for overnight MCS across the
area. There remains some differences between the GFS and ECMWF on
how aggressive the upper ridge exspansion eastward, but the sensible
weather is similar with a gradual warming trend and very little if
any rain chances through the work week. will have to watch trend in
moisture and associated afternoon heat indices as additional heat
headlines may be needed at some point next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1024 PM CDT Thu Jul 20 2023

Thunderstorms are expected to arrive in northern Oklahoma early
this morning and last until around daybreak Friday. Otherwise a
slowly-moving cold front will cross the Red River early Friday
and northeast wind will continue to its north most of the day.
Northern Oklahoma may keep MVFR ceilings until around midday.
Gusts will subside during the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  65  87  67 /  30  10   0   0
Hobart OK         88  64  90  66 /  10  10   0   0
Wichita Falls TX  94  69  93  68 /  10  10   0   0
Gage OK           79  61  88  66 /  40   0   0   0
Ponca City OK     79  62  86  65 /  70   0   0   0
Durant OK         95  70  89  68 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT this morning for OKZ004>013.

TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...09
Hazardous weather outlook, Jul 20, 11:03 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1203 AM CDT Fri Jul 21 2023

OKZ004>048-050>052-TXZ083>090-220515-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1203 AM CDT Fri Jul 21 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms will be possible overnight hours along and north of
the I-40 corridor. Severe thunderstorms will be possible with
damaging winds of 60-80 mph as the primary hazard, although large
hail up to golfball size will be possible as well. The severe risk
area tonight becomes higher across northern Oklahoma and highest
across northwest Oklahoma.

.Flooding...
Heavy rainfall from tonight's storm activity could result in a
risk of flash flooding, with that additional potential risk
across northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Ongoing thunderstorms will be possible during the latter half of
Friday morning across northern and central Oklahoma, but not
expecting them to be severe. There is also a low chance for
thunderstorms on Friday night across far southwest Oklahoma, but
severe storms are not expected.

.Heat...
Our area will see some relief from the heat and muggy conditions
on Friday and Saturday but will be returning on Sunday with triple
digit heat indices across western north Texas. Triple digit heat
indices will be increasing areawide next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 21, 1:36 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
236 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     Tstm Wnd Gst     Gage                    36.32N 99.76W
07/21/2023  M56 MPH          Ellis              OK   ASOS

&&
Local storm report, Jul 21, 1:50 AM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
250 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Tstm Wnd Gst     4 WNW Camargo           36.04N 99.35W
07/21/2023  M54 MPH          Dewey              OK   Mesonet

&&
Special weather statement, Jul 21, 2:08 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
308 AM CDT Fri Jul 21 2023

OKZ015-017-018-210845-
Kingfisher OK-Dewey OK-Blaine OK-
308 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of northwestern
Kingfisher, Blaine and eastern Dewey Counties through 345 AM CDT...

At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton Lake to 5 miles east of Putnam.
Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watonga, Taloga, Okeene, Seiling, Canton, Longdale, Hitchcock,
Oakwood, Putnam, Canton Lake, Eagle City, Fay, Homestead, Hucmac,
Southard, and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 9896 3616 9810 3574 9824 3580 9863
      3581 9863 3581 9873 3586 9909
TIME...MOT...LOC 0808Z 273DEG 49KT 3610 9860 3588 9888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30

The radar

The Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 21, 2:45 AM CST
Where
Garfield County, 0.5 mi SSE of (End)vance Afb Enid
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
36.333, -97.917

Vance Air Force Base (KEND) observation.

Thunderstorm Wind, Garfield

When
July 21, 2:56 AM CST
Where
Garfield County, 0.5 mi SSE of (End)vance Afb Enid
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
36.333, -97.917

Vance Air Force Base (KEND) observation.

Thunderstorm Wind, Garfield

When
July 21, 3:03 AM CST
Where
Garfield County, 0.03 mi NE of Fairmont
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.350, -97.700

Twenty-four train cars were blown off tracks south of the community of Fairmont. A grain elevator also collapsed near this location. Time is radar estimated.

Thunderstorm Wind, Garfield

When
July 21, 3:10 AM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Kay

When
July 21, 3:57 AM CST
Where
Kay County, 0.4 mi NNW of Blackwell
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.805, -97.283

Varying degrees of roof damage to buildings near the intersection of Main Street and Oklahoma Avenue. Additional reports of tree damage throughout the community of Blackwell. Time is radar estimated.

Thunderstorm Wind, Kay

When
July 21, 4:30 AM CST
Where
Kay County, 7.86 mi SW of Hardy
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.898, -96.910

Newkirk (NEWK) Mesonet observation.

Thunderstorm Wind, Kay

When
July 21, 4:35 AM CST
Where
Kay County, 7.86 mi SW of Hardy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.898, -96.910

Newkirk (NEWK) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124313, 1124314, 1126060, 1124304, 1126062, 1124307, 1124309.